Alert archive / Maryland / Flash Flood Warnings in 2017
Flash Flood Warning 32, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 2, 2017, 2:40 PM EDT for Baltimore County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 2:40 PM EDT (18:40 UTC)
- Expired
- Aug 2, 2017, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Baltimore County, MD
The radar
The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437
WGUS51 KLWX 021840
FFWLWX
MDC005-022145-
/O.NEW.KLWX.FF.W.0032.170802T1840Z-170802T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
240 PM EDT WED AUG 2 2017
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
East central Baltimore County in northern Maryland...
* Until 545 PM EDT
* At 239 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Carney, Perry Hall, Kingsville, Pleasant Hills, Glen Arm, Fork,
Baldwin, Long Green, Upper Falls and Hydes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3945 7638 3944 7638 3941 7651 3948 7656
3951 7645
$$
RCM2 follow-up statements
893
WGUS71 KLWX 022000
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
400 PM EDT WED AUG 2 2017
MDC005-022145-
/O.CON.KLWX.FF.W.0032.000000T0000Z-170802T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baltimore MD-
400 PM EDT WED AUG 2 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
EAST CENTRAL BALTIMORE COUNTY...
At 400 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the area. Up to 5 inches of rain have fallen.
Flash flooding is expected to begin shortly if it has not already
begun.
Some locations that will experience flooding include...
Carney, Perry Hall, Kingsville, Pleasant Hills, Glen Arm, Fork,
Baldwin, Long Green, Upper Falls and Hydes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3945 7638 3944 7638 3941 7651 3948 7656
3951 7645
$$
RCM562
WGUS71 KLWX 022135
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
535 PM EDT WED AUG 2 2017
MDC005-022145-
/O.EXP.KLWX.FF.W.0032.000000T0000Z-170802T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baltimore MD-
535 PM EDT WED AUG 2 2017
...THE FLASH FLOOD WARNING FOR EAST CENTRAL BALTIMORE COUNTY WILL
EXPIRE AT 545 PM EDT...
Flood waters have receded and no longer pose a threat to life or
property. Be alert for remaining standing water and continue to
follow road closures.
LAT...LON 3945 7638 3944 7638 3941 7651 3948 7656
3951 7645
$$
RCMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 10:16 AM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 2, 10:16 AM EDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1016 AM EDT Wed Aug 2 2017 .SYNOPSIS... High pressure will remain offshore through the end of the week. A cold front is expected to cross the area Friday night or early Saturday. High pressure will return on Sunday. Low pressure will move across the area Monday night. && .NEAR TERM /THROUGH TONIGHT/... Surface high pressure remains over the Mid Atlantic this morning. The shortwave trough axis evident on water vapor loop heading northeast of the area. However, there will be more than enough vort energy sliding across the area to provide lift. SREF/GEFS analysis suggests that MLCAPE this afternoon should be around 1000 J/kg and effective shear in the 15-20 kt range with minimal inhibition. All of these confirmed by modifying the 12z LWX RAOB. Thus, best bet for convection today will begin over the terrain by early afternoon, and slide east toward the Bay before dark. Coverage probably will be scattered, with no indicators for particularly strong storms. That said, since MUCAPE could be in the 1500-2000 J/kg range, a well organized, vigorous updraft could produce a localized downdraft. Will be going with a solution that suggests gradual weakening upon dark, which is supported by the NCAR members, HRRR, and RAP. Temperature forecasts seem to be on track per LAMP, so no changes there. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Southerly flow continues Thursday and another warm day is expected with temps around 90 deg. Another shortwave trough will dig into the Great Lakes region Thu and slight ridging is expected across the Mid- Atlantic region. Isolated showers and thunderstorms are expected in the afternoon and early evening mainly across the higher elevations. As the next shortwave trough moves across the Great Lakes region Thu night, an associated sfc low will move across MI. A cold front will approach the region from the west. Southerly flow increases Friday with temps around 90 again. Instability is lower Friday as WAA increases in the mid-levels however showers and thunderstorms will again be possible Fri afternoon but mainly impact areas to the west and north. The cold front is expected to move across the region Fri night into Saturday morning. The wind field will strengthen towards evening and showers and thunderstorms are possible along and ahead of the front. Instability still looks marginal going into Fri night however due to the strengthening hodographs, an isolated severe storm can not be ruled out. Due to the timing of the fropa uncertainty in coverage remains low at this time. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Cdfnt will be exiting the area early Sat with high pressure building overhead on Sun. High pressure then moves offshore Sun night with moisture returning quickly to the area. Low pressure tracks across the OH valley Mon and across the mid-Atlc Mon night, although global models are showing some spread with respect to timing of frontal passage across the area. Mdt to locally heavy rains are indicated by models over the area Sun night and Mon north of warm front with drying behind frontal passage on Tue. Temperatures are expected to remain cooler than normal in the low 80s all of next week. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... Scattered showers and thunderstorms should develop this afternoon, primarily in the mountains, with these showers/storms gradually heading toward the Bay toward dark. Since activity will be scattered in nature, it will be difficult to pinpoint if/when airfields will be impacted. Thus, no greater than VCTS comment in TAFs at this time. Patchy fog possible tonight into Thu. Prevailing VFR conditions expected Thu. Isolated showers and thunderstorms expected afternoon/evening. VFR conditions expected Friday however showers and thunderstorms return Fri afternoon-Saturday morning. Reduced vsbys/cigs possible as a cold front moves through the region. VFR conditions Sat and Sun. && .MARINE... Southerly flow remains in place through Thursday night. Channeling may marginally approach SCA conditions on Wednesday evening, but the better chance looks to be late Thursday. Isolated storms the next several days should mainly be inland, but can't rule out one reaching the waters. SCA conditions may continue into Friday with southerly flow ahead of a cold front. Winds southwest shifting north on Saturday with the frontal passage. SCA conditions possible Mon into ahead and behind next frontal passage. && .TIDES/COASTAL FLOODING... Water levels expected to rise again beginning tonight with minor coastal flooding possible at Annapolis. Anomalies will remain elevated until early Sat when next cdfnt crosses the area. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...LFR NEAR TERM...HTS SHORT TERM...HSK LONG TERM...LFR AVIATION...HTS/HSK/LFR MARINE...HSK/LFR TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Aug 2, 1:16 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 116 PM EDT Wed Aug 2 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031730- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 116 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A severe thunderstorm with damaging wind gusts and large hail is possible, mainly across the Baltimore-Washington metropolitan area. In addition, scattered thunderstorms capable of producing strong winds are possible over the waters this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-031730- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 116 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A severe thunderstorm with damaging wind gusts and large hail is possible, mainly across northeast Maryland. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. HTS
In the hours before
Local storm report, Aug 2, 1:15 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM TSTM WND DMG 2 NE BEL AIR 39.56N 76.32W
08/02/2017 HARFORD MD PUBLIC
TREE WITH 6 INCH DIAMETER TRUNK DOWN.
&&
EVENT NUMBER LWX1702623
JACKSONLocal storm report, Aug 2, 2:05 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
205 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL WHITEFORD 39.71N 76.35W
08/02/2017 M0.88 INCH HARFORD MD TRAINED SPOTTER
NICKEL SIZE HAIL
&&
EVENT NUMBER LWX1702624
KLWLocal storm report, Aug 2, 2:08 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL WHITEFORD 39.71N 76.35W
08/02/2017 M0.88 INCH HARFORD MD TRAINED SPOTTER
NICKEL SIZE HAIL
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1702624
KLWLocal storm report, Aug 2, 2:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL 1 ENE BEL AIR 39.54N 76.32W
08/02/2017 E0.88 INCH HARFORD MD EMERGENCY MNGR
&&
EVENT NUMBER LWX1702625
SMZThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:55 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 37 min |
| Aug 2, 2:11 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 14 hr |
| Aug 2, 2:31 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 44 min |
| Aug 2, 2:52 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 39 min |
| Aug 2, 3:24 PM EDT | Flash Flood Warning | LWX | Baltimore | 3 hr |
| Aug 2, 3:28 PM EDT | Flash Flood Warning | LWX | Harford | 3 hr |
| Aug 2, 3:56 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 49 min |
| Aug 2, 4:13 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 3 hr |
| Aug 2, 6:12 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 33 min |
Nearby
Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.